Ohio, 2017

Flooding and Heavy Rain in Ohio, March 30 to 31, 2017

March 30 to 31, 2017 · NWS RLX · 8 events in 6 counties and zones

A strong, slow moving storm system moved through the Ohio River Valley on March 31st. This brought widespread rainfall to the Middle Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong, slow moving storm system moved through the Ohio River Valley on March 31st. This brought widespread rainfall to the Middle Ohio River Valley. There was some training of storms, leading to localized rainfall amounts of around 2 inches. As creeks and streams rose, numerous roads were closed due to high water, with some flooding lingering into the morning of April 3. An apartment building was evacuated mid day on the 31st due to rising water in Allensville in Vinton County, however in the end, no damage was reported to the building.

The West Fork of Duck Creek at Macksburg in Washington County, topped it banks late afternoon on March 31, cresting about half a foot above its bankfull level of 13 feet overnight, with the flooding coming to an end early morning on April 1. The river gauge on Monday Creek at Doanville in Athens County, rose above bankfull stage (16 feet) on the evening of March 31, crested that night just above 16 feet, and remained out of its banks until about noon on April 1. Raccoon Creek at Bolins Mills in Vinton County was out of its banks for several days. The creek rose above bankfull of 14 feet on the evening of the 31st, crested at about 16 feet late on the 1st, and remained above bankfull until early morning on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 8:50 PM EST, 10 minutes earlier.

Area forecast discussion, Mar 30, 8:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
950 PM EDT Thu Mar 30 2017

.SYNOPSIS...
A warm front lifts through tonight, followed by a cold front
late tonight into Friday. High pressure prevails Sunday. Next
system arrives Monday and Tuesday, then another mid-late week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 950 PM Thursday...

Will update the forecast to better handle showers currently over ne
KY and southeast OH this evening.

As of 140 PM Thursday...

On the latest weather map, an area of low pressure was located over
the Mid-Mississippi Valley with a warm front extending east across
West Virginia to the southeast Atlantic coast. A cold front extends
south into the Gulf of Mexico.

The warm front is resulting in a few showers and storms across
portions of Ohio and West Virginia at this time.

The warm front should lift northeast tonight as the low pressure
system moves to the Great Lakes by Friday morning. In addition,
the cold front is expected to push into our western
counties.

SPC has the western half of our forecast area in marginal risk
with our much of our Kentucky counties in slight risk.

Expect the showers and storms associated with the warm front to
life northeast with the warm front. Showers and storms should
then spread into our region from the west. Expect the coverage
with these storms to increase after midnight.

Models indicate sufficient wind shear will be in place across
our southeast Ohio counties this evening. However, instability
will be marginal with mixed layer CAPE values generally at or
below 1000 J/KG.

The storms associated with the cold front could be severe to
our west. However, the storms should be weakening by the time
they push into our western counties. Storms could still be quite
strong to even marginally severe into tonight.

In addition, any of the stronger storms could produce heavy
rainfall. Do not expect any water issues. However, we will have
to keep an eye out for any storms that move across the same
areas for potential water issues.

The storms should then overspread the remainder of the region
after sunrise on Friday. The upper level low, associated with
the surface feature, will push east during the day, keeping
unsettled weather in the forecast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 420 PM Thursday...

Upper level low exits Friday night, setting up deep layer
upslope flow bringing showers in and near the mountains, which
gradually diminish Saturday afternoon and evening, as high
pressure building into the area cuts off the flow. The NAM
depicts h85 temperatures as low as -4C Saturday morning, which
suggests wet snow may mix in across the very highest terrain.

The high pressure center then provides dry weather Saturday
night through Sunday night, with a nice recovery in temperature
on Sunday. Blended in MET for slower rise in temperatures
Saturday morning, otherwise central guidance temperatures looked
good overall.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 420 PM Thursday...

The next southern stream bowling ball in this mild spring
pattern approaches on Monday, and then rolls across the area
Monday night into Tuesday. A more southern track minimizes the
chance for thunderstorms, but gives rise to a more prolonged
rain ahead of and with the system Monday through Monday night,
although models are not quite in complete agreement on this
scenario.

The next bowling ball approaches Wednesday, and crosses
Wednesday night into Thursday. This one is progged to track
farther north than its predecessor, with a less prolonged rain
late Wednesday into Thursday, and a higher thunderstorm
possibility.

Central guidance temperatures excepted, with h85 temperatures
above 0C behind the early week system but possibly getting below
0C behind the mid week system on Thursday. The more northern
track, coupled with the colder air in its wake, are associated
with a higher amplitude pattern setting up by that time,
leading to a long wave trough in the eastern U.S. late next
week.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 734 PM Thursday...

Southeast upslope clouds will cause MVFR/IFR conditions on the
southeast upslope side of the mountains overnight. West of the
mountains, outside of a few showers in OH and KY, VFR conditions
will prevail this evening. A cold front will bring numerous
showers/thunderstorms and some MVFR/IFR ceilings/visibilities later
tonight into Friday morning. A stratus deck can be expected behind
the cold front on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: High this evening, then medium.

ALTERNATE SCENARIOS: Timing of showers and storms late tonight and
Friday could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 03/31/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    L    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 00Z SATURDAY...

IFR possible on Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...JSH/RPY
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RPY
Hazardous weather outlook, Mar 30, 3:40 AM EST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
440 AM EDT Thu Mar 30 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>019-024>027-033-034-515>518-310845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
440 AM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northern West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible late today into tonight.
Damaging wind will be the main threat, with large hail also possible.
Heavy rain will accompany these storms and could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ011-020-028>032-039-040-519>526-310845-
Tyler-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
440 AM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 5:46 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
646 PM EDT THU MAR 30 2017

OHZ066-302315-
Perry-
646 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY...

At 646 PM EDT, a strong thunderstorm was located over Pleasantville,
or 9 miles northeast of Lancaster, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.

LAT...LON 3993 8242 3992 8241 3991 8222 3991 8216
      3988 8216 3975 8240 3983 8240 3984 8247
      3992 8247 3993 8246
TIME...MOT...LOC 2246Z 229DEG 47KT 3983 8250

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Jackson

When
March 30, 9:00 PM EST to March 31, 2:30 PM EST
Where
Jackson County, 4.67 mi NNE of Cove
Reported by
COOP Observer
Coordinates
39.080, -82.710

A cooperative observer measured 2.07 inches of rain.

Flood, Jackson

When
March 31, 7:50 AM EST to 11:30 PM EST
Where
Jackson County, 4.65 mi W of Ray to 5.39 mi SE of Ray
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.202, -82.757

Numerous roads were closed across northwestern Jackson County due to flooding. This included State Route 327 northwest of Wellston.

Flood, Gallia

When
March 31, 8:00 AM EST to 12:00 PM EST
Where
Gallia County, 2.75 mi N of Mc Daniel Xroads to 1.9 mi NNE of Gage
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.810, -82.470

Heavy rainfall caused water to pond, flooding a low spot along State Route 141.

Flood, Vinton

When
March 31, 8:00 AM EST to 11:30 PM EST
Where
Vinton County, 1.38 mi N of Allensville to 2.58 mi ENE of Elk Fork
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.290, -82.622

Multiple roads across central Vinton County were closed due to flooding. This included portions of US 50 near McArthur and also near the intersection of US 50 and Carpenter Road at Allensville.

Flood, Athens

When
March 31, 9:00 AM EST to 11:59 PM EST
Where
Athens County, 0.55 mi NE of East Clayton to 2.96 mi SSW of Beaumont
Cause
Heavy Rain
Property damage
$8,000
Reported by
Department of Highways
Coordinates
39.456, -82.243

Heavy rainfall caused flooding across northeastern Athens County. Multiple roads were closed due to high water, including routes 56, 356, 681, and 685.

Flood, Meigs

When
March 31, 1:00 PM EST to 11:00 PM EST
Where
Meigs County, 0.67 mi N of Flora to 0.87 mi NW of Pageville
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.180, -81.979

Multiple roads were closed due to flooding. This included State Route 681 near Gilkey Ridge Road, State Route 124 in Rutland, and State Route 143 near Old Landfill Road.

Flood, Washington

When
March 31, 4:30 PM EST to 11:59 PM EST
Where
Washington County, 0.67 mi N of Macksburg to 0.63 mi NNE of Macksburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.640, -81.470

Rises along the West Fork of Duck Creek lead to minor flooding of lowlands and campgrounds near Macksburg.

Flood, Vinton

When
March 31, 7:00 PM EST to 11:59 PM EST
Where
Vinton County, 4.56 mi WSW of Wilkesville to 3.83 mi N of Radcliff
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.060, -82.411

Flooding along Raccoon Creek resulted in multiple closed roads. Some of the impacted roads include State Routes 143 and 346.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678302, 678303, 678304, 678305, 678306, 678461, 678449, 678452.